Wednesday, March 31, 2004
By Benedict Carey, LA Times Staff Writer
The news put every psychiatrist, pediatrician and family physician in the country on alert.
Last week, federal regulators studying antidepressant medications announced that some patients can become suicidal when taking the drugs, and should be monitored very closely during treatment, particularly when they first begin therapy. The warning was part of a public health advisory from the Food and Drug Administration, which also called on the drugs' manufacturers to feature stronger cautions about side effects.
Yet the caution was also meant for patients' families and friends, who may be most crucial in preventing suicide during drug treatment. If they know what to look for, experts said, those closest to a patient can spot a bad reaction during antidepressant therapy quickly, and possibly head off disaster.
"They're the ones who know the patient best," said Dr. Morton Silverman, a psychiatrist at the University of Chicago and advisor to the Suicide Prevention Resource Center, a clearinghouse for prevention research, "and it's important with depression to report anything unusual, any change in behavior, to the physician."
Antidepressant drugs such as Prozac, Zoloft and Effexor typically have little noticeable effect on mood until after the first two or three weeks of therapy, psychiatrists say. At that point, a third or more of depressed patients begin feeling better, and most doctors consider antidepressants far more likely to prevent suicidal thinking than to cause it.
"The drugs should work," said Dr. David Brent, a professor of psychiatry at the University of Pittsburgh who studies suicide prevention. "If the person is declining, or not really getting noticeably better, then it's time to call the doctor."
The FDA cautioned that it was not certain whether suicidal thinking was a direct side effect of medication. Depression itself increases suicide risk so powerfully — 10- to 30-fold — that it's difficult to tell whether a drug adds risk. But the advisory cited several unusual reactions to the drugs now well known to many psychiatrists who prescribe them, including intense irritability, hostility, mania and akathisia, a feeling of profound restlessness linked to suicide.
These symptoms appear most likely to occur when people first begin therapy, withdraw from the drugs, or change dosage, the FDA said. And the sensations can prompt suicidal thinking that is distinct from the gloom typical of depression, some psychiatrists believe.
"When someone is depressed, they tend to feel terrible in the sense that they've done something bad, their life isn't working out, they feel hopeless and helpless, but it's rarely an intolerable situation," said Dr. Jane Garland, a psychiatrist and director of the Mood and Anxiety Disorders Clinic at BC Children's Hospital in Vancouver, Canada. "The reactions some people have on drug therapy seem very different, more vivid."
Garland tells patients to ask themselves these questions:
• Have you experienced a sudden change in rate or intensity of suicidal thoughts?
• Do the thoughts have an obsessive or repetitive quality, as if you can't get them out of your mind?
• Are the thoughts accompanied by violent imagery, such as hanging, cutting or gunshots?
• Do you feel out of character, not yourself?
The most commonly prescribed antidepressants belong to a class of drugs called selective serotonin reuptake inhibitors, or SSRIs, because they interfere with the reabsorption of a brain chemical called serotonin. Serotonin works as a messenger between nerve cells.
In addition to SSRIs, the FDA advisory named Wellbutrin and Remeron, which affect other brain messengers, as well as serotonin.